Texas, 2007

Tornadoes and Flash Flooding in Texas, March 25, 2007

March 25, 2007 · NWS LUB · 10 events in 6 counties and zones

A pre-existing low level boundary, or weak front, was oriented from southwest to northeast across the west Texas South Plains region during the midday hours of the 25th. As thunderstorms developed in a very moist atmosphere, this feature became a focus for the development of at least four landspout tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$145,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A pre-existing low level boundary, or weak front, was oriented from southwest to northeast across the west Texas South Plains region during the midday hours of the 25th. As thunderstorms developed in a very moist atmosphere, this feature became a focus for the development of at least four landspout tornadoes. Tornadoes initially developed just southeast of Lubbock during the Sunday lunch hour. These tornadoes were observed by many Lubbock residents, but only resulted in very minor damage to trees and utility lines. |Thunderstorm outflow forced the weak frontal boundary to move northwestward across the central South Plains during the afternoon hours, where it again provided for the development of tornadoes in Swisher and Castro Counties. |Thunderstorms quickly evolved to pose a threat of heavy rainfall and flash flooding by the early evening hours. Flash flooding became widespread over a large section of the central South Plains, with numerous roadways and highways closed due to flooding. At least six automobile mishaps were attributed to the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 25, 3:08 AM CST, 8 hours 24 minutes earlier.

Area forecast discussion, Mar 25, 3:08 AM CST, 8 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
408 AM CDT SUN MAR 25 2007

.SHORT TERM...
LOW LEVEL WARM AIR ADVECTION INCREASING IN EARNEST THIS MORNING WITH
A 30-40KT LOW LEVEL SOUTHERLY JET PER KLBB VAD WIND PROFILER. LOW
CLOUDS WILL CONTINUE TO DEVELOP RAPIDLY THIS MORNING AND OVERSPREAD
MUCH OF THE REGION FROM SOUTH TO NORTH. A FEW BREAKS STILL POSSIBLE
OVER THE HIGHER ELEVATIONS OF THE CAPROCK SO WILL KEEP PARTLY CLOUDY
MENTION AT LEAST THROUGH THE EARLY PART OF THE DAY.

MAIN FEATURE TODAY WILL BE A CLOSED UPPER LOW TRANSLATING NORTHEAST
ACROSS NORTHERN MEXICO TODAY. SWATH OF INCREASING SYNOPTIC SCALE
LIFT AND DEEPER LOW LEVEL MOISTURE WILL SPREAD NORTHWARD INTO MUCH
OF THE REGION AS THE DAY WEARS ON. SHOWERS AND THUNDERSTORMS WILL
MOVE NORTHWARD FROM THE PERMIAN BASIN AND BEGIN TO AFFECT THE
SOUTHERN SOUTH PLAINS/ROLLING PLAINS TOWARD 12-15Z. THE 00Z RUN OF
THE GFS QPF INITIALIZATION HAD A MUCH BETTER HANDLE THAN THE NAM-WRF
AND PER COORDINATION WITH SURROUNDING WFOS...HAVE DECIDED TO TREND
CLOSER TO THIS SOLUTION. HOWEVER...FEEL THE 1 INCH+ QPF BULLSEYE
PATTERN OF THE GFS LATE THIS AFTERNOON AND EVENING IS A LITTLE
OVERDONE CONSIDERING THE BEST SUPPORT SHOULD REMAIN SOUTH OF THIS
AREA. SURFACE PRESSURE TROUGH OVER THE NORTHWEST SHOULD ADD MORE
CONVERGENCE SO WILL TREND HIGHER POPS OVER THE CENTRAL AND EASTERN
CWFA THIS EVENING AND TONIGHT. WILL LEAVE CHANCE POPS AS IS ACROSS
THE NW AND N.

A CONSIDERABLE AMOUNT OF CLOUD COVER SHOULD BE IN PLACE MUCH OF THE
DAY WHICH SHOULD LIMIT THE AMOUNT OF SURFACE BASED CAPE. IN
ADDITION...STRONGEST UPPER LEVEL SUPPORT (500-250MB JET CORE)
APPEARS TO REMAIN SOUTH OF THE REGION. DO FEEL THAT THE MAJORITY OF
THE SEVERE THREAT WILL BE SOUTH OF THE CWFA WITH PERHAPS AN ISOLATED
THREAT OVER THE SOUTHERN SOUTH PLAINS. ANY BREAKS IN THE CLOUD COVER
WILL LIKELY INCREASE SURFACE BASED CAPE AND POSE A CONCERN FOR MORE
ORGANIZED CELLS LATER THIS AFTERNOON SO WILL HAVE TO MONITOR THIS
CLOSELY THROUGHOUT THE DAY. THE ISOLATED THREAT OVER THE SOUTHERN
SOUTH PLAINS SHOULD BE FOCUSED ON DAMAGING WINDS AND HAIL.

LOCALIZED HEAVY RAINFALL ALSO POSSIBLE LATE THIS AFTERNOON THROUGH
TONIGHT AS INCREASING UPPER DIFFLUENCE AND SOUTHWEST FLOW MAY LEAD
TO TRAINING OF THUNDERSTORM CELLS. PWATS CLOSING IN ON 1 INCH (AOA
200% OF NORMAL) WILL MAKE FOR RATHER EFFICIENT RAINFALL PRODUCERS.
FEEL ATTM THAT FLOODING THREAT WOULD BE LOCALIZED SO WILL JUST
HIGHLIGHT THREATS IN HWO.

THREAT FOR SHOWERS AND STORMS SHOULD REMAIN FROM THE CENTRAL CWFA
EASTWARD OVERNIGHT SO KEPT HIGH CHANCE TO LIKELY POPS THERE. KW

.LONG TERM...
SUBTLE TIMING AND POSITION DIFFERENCES BETWEEN THE GFS AND NAM
WITH THE HANDLING OF THE UPPER LOW THAT WILL NOT MAKE A SIGNFICANT
DIFFERENCE WITH THE FORECAST. BEST CHANCES FOR PRECIP MONDAY WILL
BE ACROSS THE SERN ZONES AS THE LOW LIFTS NEWD OVER SW TEXAS. WILL
HAVE A DECENT GRADIENT IN POPS TO THE NW WHERE WILL RUN WITH JUST
SLIGHT CHANCE GIVEN DISTANCE FROM BEST LIFT. ONLY SIGNIFICANT
DIFFERENCE THIS FORECAST CYCLE WILL BE TO INTRODUCE POPS OFF THE
CAPROCK MONDAY NIGHT. MODELS CONTINUE TO TREND A LITTLE SLOWER
AND THIS RUN SUGGESTS THAT PRECIP MAY NOT EXIT THE AREA UNTIL
MONDAY NIGHT. MODEL BLEND FOR HIGH TEMPS MONDAY. TEMPTED TO GO
WITH THE COOLER MET NUMBERS...PARTICULARLY FOR THE SERN ZONES...
GIVEN POTENTIAL FOR THICK CLOUD COVER ALL DAY. STILL SOME
UNCERTAINTIES WHETHER THAT AREA MAY SEE A BREAK IN PRECIP AND/OR
CLOUDS AND HAVE THUS OPTED FOR THE BLEND ATTM.

BEYOND MONDAY...MODELS ARE REMAINING FAIRLY CONSISTENT WITH THE
NEXT SYSTEM STILL PROGGED OVER THE NRN PLAINS WEDNESDAY.
DRYLINE OR PACIFIC FRONT WILL PUSH EWD ACROSS THE AREA THROUGH THE
DAY...MAYBE EAST OF THE AREA...AND WILL MAINTAIN SLIGHT CHANCE POPS
EAST ALONG CONVERGENT ZONE WITH INCREASING CAP ALSO POTENTIALLY
COMING INTO PLAY. COLD FRONTAL PASSAGE THURSDAY AND NWLY FLOW
ALOFT THROUGH FRIDAY WILL KNOCK TEMPS BACK A BIT UNTIL A MORE
ZONAL FLOW NEXT WEEKEND BEGINS THE NEXT WARMING TREND.

&&

.AVIATION...
LOW LEVEL WARM AIR ADVECTION WILL CONTINUE WITH STRONG SOUTHERLY LOW
LEVEL JET THIS MORNING. LOW CLOUDS AND PERHAPS SOME ADVECTION FOG
WILL PERSIST AT KLBB AND THEN SPREAD NORTHWARD TO NEAR KCDS TOWARD
12-14Z. CEILINGS AT KLBB WILL REMAIN IN THE IFR-MVFR RANGE. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND APPROACH TERMINAL KLBB
BETWEEN 14 AND 18Z WITH STRONGER ACTIVITY LATER THIS AFTERNOON AND
EVENING. IF ANY BREAKS IN THE CLOUD COVER OCCUR...SOME OF THE
THUNDERSTORMS MAY APPROACH SEVERE LIMITS AFTER 21Z WITH THE THREAT
FOR LARGE HAIL AND DAMAGING WINDS. KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        69  47  72  46  78 /  30  30  20  10  10
TULIA         72  50  69  49  76 /  40  30  30  10  10
PLAINVIEW     72  51  68  49  75 /  50  40  40  10  10
LEVELLAND     70  51  69  50  78 /  60  50  40  10  10
LUBBOCK       70  53  68  50  77 /  60  60  40  10  10
BROWNFIELD    68  52  69  51  78 /  60  60  40  10  10
CHILDRESS     74  57  68  54  75 /  40  50  50  30  10
SPUR          71  55  67  52  77 /  60  60  50  20  10
ASPERMONT     71  58  69  54  77 /  70  60  50  30  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/07/17
Hazardous weather outlook, Mar 25, 5:15 AM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
615 AM CDT SUN MAR 25 2007

TXZ021>044-261115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
615 AM CDT SUN MAR 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND EVENING...GENERALLY SOUTH OF A MORTON TO LUBBOCK TO JAYTON LINE.
ANY STORM THAT DOES BECOME SEVERE WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.

FLOODING

DEEP LOW LEVEL MOISTURE WILL ALLOW THUNDERSTORMS TO BECOME EFFICIENT
RAINFALL PRODUCERS LATER THIS AFTERNOON AND EVENING. SOILS REMAIN
QUITE MOIST OVER MUCH OF THE AREA SO THE THREAT EXISTS FOR
LOCALIZED FLASH FLOODING WHERE TRAINING OF SHOWERS AND THUNDERSTORMS
DEVELOPS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

The radar

The Lubbock radar (KLBB), 17 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 4 flash flood, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Tornado, Lubbock

When
March 25, 11:32 AM CST to 11:44 AM CST
Where
Lubbock County, 6 mi SSE of Lubbock to 4 mi SSE of Lubbock
Rating
EF0
Path length
2 mi
Path width
25 yd
Property damage
$10,000
Reported by
NWS Employee
Coordinates
33.500, -101.810

Multiple reports were received of a highly visible tornado that developed just southeast of Lubbock shortly before midday on the 25th. This tornado remained largely over open country on the outskirts of the city for more than ten minutes, but eventually did result in downed power lines and tree limbs near the intersection of 98th Street and Martin Luther King Boulevard. No injuries were reported.|

Tornado, Lubbock

When
March 25, 11:49 AM CST to 12:05 PM CST
Where
Lubbock County, 7 mi S of Lubbock to 6 mi SSW of Lubbock
Rating
EF0
Path length
2 mi
Path width
20 yd
Reported by
NWS Employee
Coordinates
33.479, -101.850

A second landspout tornado quickly developed south of Lubbock shortly after the dissipation of the previously listed event. This tornado persisted over open country immediately west of U.S. Highway 87 south of the city for more than fifteen minutes before it dissipated. No damage was reported.

Thunderstorm Wind, Lubbock

When
March 25, 11:50 AM CST
Where
Lubbock County, 5 mi S of Lubbock
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.508, -101.850

A wet downburst occurred over far south Lubbock that resulted in damage to lightweight structures, trees, and minor roof damage. A storage shed was blown across 98th Street near Indiana Avenue. Numerous tree limbs were downed and shingles were blown off roofs between Indiana Avenue and University Avenue. Several utility lines were blown down near the intersection of 82nd Street and University Avenue.

Heavy Rain, Lubbock

When
March 25, 3:45 PM CST to 4:15 PM CST
Where
Lubbock County, 2 mi S of New Deal
Injuries
0 direct, 3 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
33.701, -101.830

Heavy rainfall and wet driving conditions contributed to a vehicle accident along Interstate 27 south of New Deal. Three children that were passengers in the vehicle were transported to local hospitals with injuries.

Tornado, Swisher

When
March 25, 3:55 PM CST to 4:08 PM CST
Where
Swisher County, 12 mi W of Tulia to 11.5 mi W of Tulia
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
34.530, -101.981

Law enforcement officials reported a landspout tornado beneath a rapidly developing thunderstorm near the Castro/Swisher County line. The tornado remained in open fields near Texas Highway 86 and no damage was reported.

Tornado, Castro

When
March 25, 4:00 PM CST to 4:15 PM CST
Where
Castro County, 7 mi W of Hart to 7 mi WNW of Hart
Rating
EF0
Path length
1.25 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
34.380, -102.243

A highly visible and photogenic landspout tornado was observed northwest of Hart around 16:00 CST. The tornado was visible from distances up to thirty miles away, and photographs taken as far away as Plainview (Hale County) were received. The tornado was accompanied by at least one additional funnel, which also may have briefly become a tornado. No damage was reported as the storms remained over open farm land near Texas Highway 194.

Flash Flood, Terry

When
March 25, 6:34 PM CST to 8:00 PM CST
Where
Terry County, 3 mi W of Brownfield to 12 mi E of Brownfield
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.180, -102.332

Local law enforcement officials reported that most city streets in Brownfield were inundated with flood waters after 18:30 CST. Three vehicles became stranded in high water and the occupants were rescued. No injuries were reported. Additionally, high water flowed over portions of U.S. Highway 380 east of Brownfield to the Lynn County line by 19:30 CST.

Flash Flood, Lubbock

When
March 25, 6:35 PM CST to 10:00 PM CST
Where
Lubbock County, 1 mi N of Lubbock to 14 mi S of Lubbock
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
33.594, -101.850

Flash flooding became widespread over the eastern half of Lubbock county including the city of Lubbock during the evening hours of the 25th. Heavy rainfall rates in excess of one inch per hour caused flash flooding in many city streets including the intersection of Memphis Street and 93rd Street. A vehicle was stalled along 3rd Street where high water threatened a number of residences. Flash flooding also resulted in the closure of U.S. Highway 87 south of Lubbock where several vehicle were inundated with flood waters. The Lubbock Fire Department conducted a high water rescue at the intersection of 82nd Street and U.S. Highway 87. No serious injuries were reported.

Flash Flood, Crosby

When
March 25, 6:40 PM CST to 10:30 PM CST
Where
Crosby County, Lorenzo to Crosbyton
Cause
Heavy Rain
Injuries
0 direct, 2 indirect
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.670, -101.530

Numerous reports of flash flooding were reported along U.S. Highway 62/82 between Lorenzo and Crosbyton. Flowing flood waters along that highway contributed to a vehicle accident that resulted in two injuries.

Flash Flood, Lynn

When
March 25, 7:23 PM CST to 11:00 PM CST
Where
Lynn County, 16 mi W of Tahoka to 3 mi N of Tahoka
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
33.180, -102.056

Flash flooding resulted in high water flowing over U.S. Highway 380 west of Tahoka and U.S. Highway 87 north of Tahoka. Local law enforcement officials reported that at least four vehicles were stalled in the high water. No injuries were reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18547, 18556, 18550, 18563, 18557, 18558, 18559, 18560, 18561, 18562.